Doctors writing in the journal BMJ Case Reports have warned of the dangers associated with complementary therapies after a four-year-old boy with autism was admitted to accident and emergency following advice to take holistic supplements.
Upon admission, the young boy had a range of symptoms, including vomiting, constipation, weight loss, and loss of appetite. Doctors performed a number of tests which revealed hypercalcaemia—a high level of calcium in the blood—as well as a high level of vitamin D.
Several days after admission, the mother revealed she had consulted a naturopath who had recommended for the boy to take 12 holistic supplements, including calcium, vitamin D, cod liver oil, camel milk, silver, zinc and epsom bath salts.
In view of other investigations being normal, doctors thought that the supplements he was taking were the most likely explanation for his symptoms.
“His parents were devastated that something they had given to their son with good intent had made him so unwell….The police became involved to investigate the naturopath who had advised the therapies,” they explain.
He was treated with hyperhydration and medications to reduce his calcium level, and he made a full recovery two weeks later.
“Many families view these therapies as safer ‘natural’ options,” they say. “But as this case demonstrates, there can be significant adverse effects which may go unrecognised due to lack of monitoring, recognition and experience with these therapies.”
“There are many reported cases of complications, including fatalities, and probably many others which are not reported to medical practitioners or recognised as being attributable to these.”
Complementary and alternative medicines use is highly prevalent among children with chronic illnesses, including autism, for a number of reasons, they say.
These can include dissatisfaction with conventional treatment, the belief that alternative therapists consider the more emotional and psychological aspects of care, and parents having a greater sense of empowerment by choosing what treatments to give their child.